Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 64, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Sep 27, 2019, 10:29 PM CDT for Johnson County, Kansas; Jackson County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 27, 2019, 10:29 PM CDT (03:29 UTC)
- Expired
- Sep 28, 2019, 2:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Johnson County, KS, Jackson County, MO
The radar
The Pleasant Hill radar (KEAX), 47 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2300 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1926 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 6.5
The text
As transmitted.
537
WGUS53 KEAX 280329
FFWEAX
KSC091-MOC095-280730-
/O.NEW.KEAX.FF.W.0064.190928T0329Z-190928T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
1029 PM CDT Fri Sep 27 2019
The National Weather Service in Pleasant Hill has issued a
* Flash Flood Warning for...
Johnson County in east central Kansas...
Central Jackson County in west central Missouri...
* Until 230 AM CDT.
* At 1028 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already been measured within one hour. Flash flooding is expected
to begin shortly.
* Some locations that will experience flooding include...
Kansas City, Overland Park, Olathe, Independence, Lee's Summit,
Shawnee, Blue Springs, Lenexa, Leawood, Raytown, Grandview, Prairie
Village, Gardner, Grain Valley, Merriam, Mission, Oak Grove, De
Soto, Fairway and Mission Hills.
This includes the following highways...
Interstate 70 in Missouri between mile markers 7 and 29.
Interstate 35 in Kansas between mile markers 206 and 230.
Interstate 635 near mile marker 0.
Interstate 470 between mile markers 0 and 16.
Interstate 435 between mile markers 0 and 6, and between mile
markers 62 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3897 9505 3900 9492 3898 9492 3900 9490
3914 9410 3895 9412 3874 9506
$$
Blair1 follow-up statement
785
WGUS73 KEAX 280728
FFSEAX
Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
228 AM CDT Sat Sep 28 2019
KSC091-MOC095-280738-
/O.EXP.KEAX.FF.W.0064.000000T0000Z-190928T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Johnson KS-Jackson MO-
228 AM CDT Sat Sep 28 2019
...THE FLASH FLOOD WARNING FOR JOHNSON AND CENTRAL JACKSON COUNTIES
WILL EXPIRE AT 230 AM CDT...
The heavy rain has ended, though light rain showers will continue
through the overnight hours. Flooding is no longer expected to pose
a threat. Please continue to heed any remaining road closures.
LAT...LON 3897 9505 3900 9492 3898 9492 3900 9490
3914 9410 3895 9412 3874 9506
$$
WelshWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 6:02 PM CDT, 4 hours 27 minutes earlier.
Area forecast discussion, Sep 27, 6:02 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
602 PM CDT Fri Sep 27 2019
.Discussion...
Issued at 323 PM CDT FRI SEP 27 2019
Message of the day: Severe storms are possible this evening, most
likely between 7 PM - 10 PM, in a corridor from the KC area up to
Kirksville. Large hail and damaging winds are the main concerns with
a chance for a tornado or two, especially in far northeast MO.
Overnight, the main concern will transition to flash flooding
potential with 1-3 inches of rain expected and locally higher
amounts possible. A flash flood watch has been issued.
A surface low has been strengthening across KS today, increasing
temperatures to the upper 80s to low 90s and strengthening the
pressure gradient. Right now, winds are sustained between 15-20 mph
with gusts up to 35-40 mph. A few gusts between 40-45 mph have been
reported but given those reports are isolated and on the edge of
advisory criteria, opted to not issue a wind advisory. Winds
should decrease as the sun goes down, and the wind direction
should start veering to the northwest around this time as well.
The directional change will be in response to the cold front,
currently in southeast NE and central KS, moving through our area.
Around 6-8 PM, the cold front should be extending from the KC area
up to Kirksville. This is when and where we expect storms to develop
this evening. With the enhanced warm air and moisture advection into
the area, there will be plenty of instability (3000 J/kg) to work
with as well as sufficient deep layer shear (40-50 kts) for strong
to severe storms. A few discrete cells are possible initially along
the front, but a line of storms should then develop rather quickly.
Large hail will be the main concern initially, with it changing to
more of a damaging wind threat once the line forms (but severe hail
will still be possible). There is also sufficient enough low level
turning (SRH: 200 m2/s2, 0-1 km shear: 25 kts) to potentially
support a tornado or two, especially in far northeast MO. The severe
threat is expected to decrease significantly by midnight.
In addition to the severe hazards, we are expecting moderate to
heavy rainfall tonight which could lead to flash flooding across
parts of the area. The cold front is expected to stall out near I-70
tonight, with deep layer shear and steering flow parallel to the
boundary. All of this will help keep the storms from moving much. In
addition to the lack of movement, PWATs will be well above normal
(1.5-2 inches) making storms very efficient rain makers. Therefore,
1-3 inches of rain is expected in the corridor from the KC/St.
Joseph area to Kirksville with locally higher amounts possible.
Given these rainfall amounts, a flash flood watch has been issued
from 7 PM tonight through 7 AM tomorrow.
Tomorrow morning, storms should decrease/move out of the area,
giving us a break for much of the daylight hours. However, late
tomorrow afternoon, the boundary should lift north some as a warm
front in conjunction with a shortwave trough moving over the area.
This will bring another round of storms through the area. Strong to
severe storms will be possible with this activity with CAPE around
2500 J/kg and deep layer shear between 35-40 kts. PWATs again will
be around 2 inches causing additional flash flooding concerns,
especially given what we expect tonight. Storms will continue
overnight with things finally clearing out Sunday afternoon as
upper level high pressure noses into the area.
The aforementioned warm front is expected to continue moving north
Sunday, leaving us in the warm sector for Sunday through
Tuesday. We should be dry Monday, but highs are forecast to be in
the mid to upper 80s. Tuesday into Wednesday, the pattern looks
to change with a cold front and upper level low forecast to move
through the region. This will bring back storm chances but will
also bring in much more seasonable temperatures for the last half
of the week next week.
&&
.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 559 PM CDT FRI SEP 27 2019
Active aviation period ahead, to say the least. Convection is
beginning to develop over portions of the KC Metro and will begin
to impact TAF sites at the opening of the 28/00z period. MVFR
ceilings are likely, with prevailing TSRA at most sites from the
KC Metro and south. KSTJ will be impacted by thunderstorms later
in the evening, toward 03 or 04z. Ceilings are expected to
decrease towards IFR by day break, before new thunderstorm chances
return late in the period. Confidence is enough to go with TEMPOs
at all sites to close out the period.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Saturday morning for KSZ025-102>105.
MO...Flash Flood Watch through Saturday morning for MOZ007-008-
013>017-020>025-028>033-037>039.
&&
Discussion...Atkins
Aviation...KurtzHazardous weather outlook, Sep 27, 4:34 AM CDT, 17 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 434 AM CDT Fri Sep 27 2019 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-280945- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 434 AM CDT Fri Sep 27 2019 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Severe storms are possible across the area this afternoon and evening along and behind a cold front. Hazards include the potential for strong winds and large hail. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated flash flooding is possible by Saturday morning, with additional severe storm chances possible Saturday afternoon and evening along a stalled frontal boundary. Hazards include the potential for strong winds and large hail, with continued flash flooding potential. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Sep 27, 9:31 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
931 PM CDT FRI SEP 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL 1 NW OVERLAND PARK 38.99N 94.68W
09/27/2019 E1.00 INCH JOHNSON KS PUBLIC
&&
JWLocal storm report, Sep 27, 9:32 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
932 PM CDT FRI SEP 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM HAIL 2 WSW MERRIAM 39.02N 94.73W
09/27/2019 E1.00 INCH JOHNSON KS NWS EMPLOYEE
&&
RLCLocal storm report, Sep 27, 9:33 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
933 PM CDT FRI SEP 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 PM HAIL 3 S LAKE QUIVIRA 39.00N 94.75W
09/27/2019 U1.00 INCH JOHNSON KS PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
0927 PM HAIL 2 W MERRIAM 39.02N 94.73W
09/27/2019 U1.00 INCH JOHNSON KS PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&Local storm report, Sep 27, 9:36 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
936 PM CDT FRI SEP 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL 2 W MERRIAM 39.02N 94.72W
09/27/2019 E1.75 INCH JOHNSON KS PUBLIC
&&
JWSpecial weather statement, Sep 27, 9:56 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
956 PM CDT Fri Sep 27 2019
MOZ030-037-038-280330-
Ray MO-Lafayette MO-Jackson MO-
956 PM CDT Fri Sep 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL RAY...SOUTHWESTERN
LAFAYETTE AND CENTRAL JACKSON COUNTIES UNTIL 1030 PM CDT...
At 956 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Tapawingo, or near Independence, moving east at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kansas City, Independence, Lee's Summit, Blue Springs, Raytown, Grain
Valley, Oak Grove, Odessa, Sugar Creek, Buckner, Wellington, Lake
Tapawingo, Sibley, Levasy, Napoleon, Bates City and Unity Village.
This includes the following highways...
Interstate 70 in Missouri between mile markers 9 and 39.
Interstate 470 between mile markers 4 and 16.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
west central Missouri.
LAT...LON 3892 9448 3911 9448 3913 9445 3915 9441
3918 9391 3899 9392
TIME...MOT...LOC 0256Z 260DEG 32KT 3904 9438
BlairLocal storm report, Sep 27, 10:15 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1015 PM CDT FRI SEP 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM FLASH FLOOD 6 W KEARNEY 39.36N 94.47W
09/27/2019 CLAY MO LAW ENFORCEMENT
DELAYED REPORT. WATER OVER THE ROAD AT 147TH
AND STARK AVE.
&&
JWThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 8:28 PM CDT | River Flood Warning | EAX | Atchison, Leavenworth | 11 hr |
| Sep 27, 8:32 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth, Wyandotte | 58 min |
| Sep 27, 9:00 PM CDT | River Flood Warning | EAX | Leavenworth, Wyandotte | 20 days |
| Sep 27, 9:19 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 41 min |
| Sep 27, 10:34 PM CDT | Special Weather Statement | EAX | Johnson | 41 min |
| Sep 27, 11:47 PM CDT | River Flood Warning | EAX | Johnson | 6 hr |
| Sep 27, 11:47 PM CDT | River Flood Warning | EAX | Johnson | 6 hr |
| Sep 28, 1:39 AM CDT | Special Weather Statement | EAX | Johnson | 51 min |
| Sep 28, 3:00 PM CDT | Special Weather Statement | EAX | Miami | 30 min |
| Sep 28, 3:34 PM CDT | Special Weather Statement | EAX | Miami | 26 min |
| Sep 28, 4:35 PM CDT | Areal Flood Advisory | EAX | Leavenworth | 115 min |
| Sep 28, 4:48 PM CDT | Areal Flood Advisory | EAX | Miami | 3 hr |
| Sep 27, 7:06 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Daviess, Livingston | 39 min |
| Sep 27, 7:10 PM CDT | Severe Thunderstorm Warning | EAX | Mercer, Putnam | 50 min |
| Sep 27, 7:13 PM CDT | River Flood Warning | EAX | Clay, Ray | 16 hr |
| Sep 27, 7:38 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Daviess, Grundy, Linn, Livingston, Sullivan | 52 min |
| Sep 27, 7:42 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Clay, Clinton, Platte, Ray | 48 min |
| Sep 27, 7:48 PM CDT | Severe Thunderstorm Warning | EAX | Putnam, Sullivan | 42 min |
| Sep 27, 8:13 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Linn, Macon, Putnam, Schuyler, Sullivan | 47 min |
| Sep 27, 8:23 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, Grundy, Harrison, Mercer, Sullivan | 37 min |
| Sep 27, 8:27 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Ray | 48 min |
| Sep 27, 8:38 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Chariton, Linn, Livingston | 37 min |
| Sep 27, 8:57 PM CDT | Flash Flood Warning | EAX | Clay, Ray | 3 hr |
| Sep 27, 9:03 PM CDT | River Flood Warning | EAX | Clay, Platte | 5 hr |
| Sep 27, 9:04 PM CDT | Special Weather Statement | EAX | Chariton | 26 min |
| Sep 27, 9:14 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Ray | 46 min |
| Sep 27, 9:23 PM CDT | Special Weather Statement | EAX | Harrison | 22 min |
| Sep 27, 9:28 PM CDT | Severe Thunderstorm Warning | EAX | Chariton, Macon, Randolph | 47 min |
| Sep 27, 9:42 PM CDT | Areal Flood Warning | EAX | Clay, Clinton, Platte | 12 hr |
| Sep 27, 9:56 PM CDT | Special Weather Statement | EAX | Jackson | 34 min |
| Sep 27, 10:11 PM CDT | Severe Thunderstorm Warning | EAX | Jackson, Lafayette, Ray | 34 min |
| Sep 27, 10:12 PM CDT | River Flood Warning | EAX | Ray | 57 hr |
| Sep 27, 11:22 PM CDT | Special Weather Statement | EAX | Chariton, Howard, Randolph, Saline | 38 min |
| Sep 27, 11:26 PM CDT | Special Weather Statement | EAX | DeKalb | 49 min |
| Sep 28, 5:45 AM CDT | River Flood Warning | EAX | Carroll | 47 hr |
| Sep 28, 7:49 AM CDT | River Flood Warning | EAX | Carroll, Chariton, Linn, Livingston | 9 days |
| Sep 28, 7:49 AM CDT | River Flood Warning | EAX | Carroll, Chariton | 16 days |
| Sep 28, 6:05 PM CDT | Flash Flood Warning | EAX | Cass | 4 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.